Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 178, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 29, 1997, 5:07 AM CDT for Ness County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 1997, 5:07 AM CDT (10:07 UTC)
- Expired
- Jun 29, 1997, 5:55 AM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ness County, KS
The radar
The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2023 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 291007 RRA SVRDDC KSC135-291055- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 507 AM CDT SUN JUN 29 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN NESS COUNTY IN WEST CENTRAL KANSAS * UNTIL 555 AM CDT * SOME LOCATIONS AFFECTED RANSOM BY 510 AM CDT BROWNELL BY 545 AM CDT * AT 506 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF RANSOM MOVING EAST AT 15 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. STOUT/REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:00 AM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 29, 3:00 AM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 AM CDT SUN JUN 29 1997 TSRA CONTINUES CONTINUES OVER NW KS ATTM. CHALLENGE FOR THIS MORNING WILL BE CHANCES OF TSRA IN NORTHERN ZONES. LOOKS LIKE SOUTHERN EDGE OF MCS WILL AT LEAST CLIP NORTHERN COUNTIES. WILL WAIT TILL LAST MOMENT TO DECIDE ON FIRST PERIOD WORDING FOR THAT AREA. OTHERWISE...CHALLENGE FOR REST OF FCST WILL BE TSRA CHANCES FOR TONINGT. MODELS INDICATE WEAK RIDGE OVER WESTERN HIGH PLAINS WILL MOVE A BIT EAST THROUGH 48 HOURS. CONCERN WILL BE TIMING OF S/W TONIGHT. ETA/AVN LOOK FAIRLY CLOSE WITH LOCATION AND TIMING...SLIGHTLY FASTER THAN NGM. SFC FLOW SHOULD REMAIN SOUTHEAST TODAY-TONIGHT WITH DEWPOINTS REACHING THE LOWER 70S BY THIS AFTERNOON. 700 MB PROGGED TEMPS WILL BE NEAR 14 OR SO BY LATE AFTERNOON. THINK LEE TROF WILL PROVIDE THE LOW LEVEL CONVERGENCE. THE REAL HELPER WILL BE SHORT WAVE. DO NOT THINK CAP WILL SURVIVE S/W PASSAGE...SO EXPECT TO SEE TSRA DEVELOP TONIGHT. BY THE LOOK OF THINGS...AGREE WITH PREVIOUS FCST ON WHERE HIGHEST POPS BELONG. THAT IS 50% OVER NORTH AND NORTHEAST. WILL PUT 20-30 FOR REST OF CWA TO COVER. FOR MONDAY...MODELS INDICATE ANOTHER S/W MOVING OVER NORTHERN KS...SO WE MAY NEED TO BE READY FOR ANOTHER BOUT FOR MONDAY NIGHT(GOOD LUCK DAY WATCH). FOR THE REST OF THE FCST ELEMENTS...BASICALLY COMPROMISE WITH NGM/FAN ON TEMPS. NGM NUMBERS HAVE BEEN CONSITANLY LOW THE PAST FEW DAYS...PROBABLY DUE TO SOUTHEAST(UPSLOPE) SFC FLOW. .DDC...NONE. DDC 091/068 095/070 097 020 GCK 092/067 096/068 097 020 EHA 095/062 095/162 099 010 LBL 093/065 095/065 098 010 HYS 094/068 096/069 097 04- P28 094/072 099/072 099 031 REITER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 4:32 AM CDT | Severe Thunderstorm Warning | DDC | Trego | 48 min |
| Jun 29, 5:44 AM CDT | Severe Thunderstorm Warning | DDC | Rush | 46 min |
| Jun 29, 8:57 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 33 min |
| Jun 29, 9:08 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 47 min |
| Jun 29, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.